Colorado, 2014

Flash Flood and Hail in Colorado, September 29, 2014

September 29, 2014 · NWS BOU · 22 events in 7 counties and zones

A storm system that moved through the area produced large hail, up to golfball size, and street flooding in parts of the metro area then spread east into the plains. 2 million and 14,287 property claims for $126 million, ranking the storm as the eighth most expensive to hit the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$213 million
Crop damage
$100,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system that moved through the area produced large hail, up to golfball size, and street flooding in parts of the metro area then spread east into the plains. The hailstorm was the most costly of the summer season with with insured losses topping $213.3 million, according to the Rocky Mountain Insurance Information Association.|Insurance claims included 29,297 automobile claims worth more than $87.2 million and 14,287 property claims for $126 million, ranking the storm as the eighth most expensive to hit the state. The storm also caused multiple accidents. A semi became detached from a trailer, blocking traffic on westbound Interstate 70 west of Tower Road. Downed power poles blocked a roadway on CO 79 near Bennett, at mile marker 10. In addition to the damaging winds, the storms produced large hail, from nickel to golfball size. The intense thunderstorm winds also downed trees near Fort Morgan. Flash flooding was reported over parts of northern Washington County. The combination of flash flooding and an accident involving a semi-trailer forced the closure of CO 61 for a several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 29, 9:24 AM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Sep 29, 9:24 AM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1024 AM MDT MON SEP 29 2014

.UPDATE...
ISSUED AT 1022 AM MDT MON SEP 29 2014

FORECAST ON TRACK WITH AN ACTIVE WEATHER DAY WITH A FEW SEVERE
STORMS/SQUALL LINES LIKELY LATER THIS AFTERNOON THROUGH THE
EVENING. CURRENT ANALYSIS SHOWS A SCATTERED TO BROKEN STRATUS DECK
IN THE LOW LEVEL COOL POOL SITTING OVER MOST OF THE FRONT RANGE.
THE STRATUS AND COOLER BOUNDARY LAYER IS EXPECTED TO ERODE
GRADUALLY NORTHWARD THROUGH THE DAY AS DEEP LAYER LIFT/MIXING AND
SOUTHERLY FLOW INCREASE AHEAD OF STRONG SHORT WAVE. Q-G LIFT
ANALYSIS SHOWS THE MAX LIFT TURNING EASTWARD AND EJECTING TOWARD
THE FOUR CORNERS AT THIS TIME...AND TARGETED TO REACH THE FRONT
RANGE BY PEAK HEATING NEAR 21Z. CAPES WILL REACH THE 1000-1500
J/KG RANGE WITH T/TD MID 70S/MID 50S. THE HIGHER CAPES WILL BE
WHERE STRONGEST HEATING OCCURS ON THE EASTERN PLAINS. MEANWHILE...
0-6 KM SHEAR REACHES 40-50 KTS WHILE 0-1KM HELICITY REACHES
120-180 M2/S2 AND 0-3KM REACHES 180-220 M2/S2. THOSE HIGHER
HELICITY VALUES ALSO MAX OUT TOWARD THE LIMON TO AKRON TO
JULESBURG AREA TOWARD 00Z...YIELDING HIGHEST RISK OF TORNADOES IN
THOSE LOCATIONS. HOWEVER...SURFACE CONVERGENCE ZONE WHICH COULD
ORGANIZE ALONG THE PALMER DIVIDE AREA OF DOUGLAS/ELBERT COUNTIES
BY MID AFTERNOON COULD ALSO RESULT IN TORNADO THREAT THERE AS
WELL. ORGANIZED SQUALL LINES WITH HIGH WINDS WILL ALSO BE A THREAT
INTO THE EVENING GIVEN THE STRONG MID LEVEL FLOW AT 700 MB
INCREASING TO NEAR 50 KTS OVER THE EASTERN PLAINS TOWARD 00Z.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 402 AM MDT MON SEP 29 2014

A STRONG STORM SYSTEM WILL RACE ACROSS THE CENTRAL ROCKIES THIS
AFTERNOON AND TONIGHT BRINGING SHOWERS AND THUNDERSTORMS. SOME THE
STORMS COULD BE SEVERE WITH DAMAGING WINDS...HAIL AND TORNADOES. A
BROAD UPPER LEVEL LOW IS OVER THE GREAT BASIN. WATER VAPOR SHOWING
AT LEAST THREE WAVES ROTATING AROUND IT. THE STRONGEST ONE...THE ONE
THAT WILL AFFECT COLORADO...IS NEAR LAS VEGAS NEVADA. THIS STRONG
SHARP WAVE WILL QUICKLY MOVE EASTWARD TODAY. SOUTHERLY FLOW AHEAD OF
IT WILL BECOME STRONG.

THERE WILL BE STRONG ASCENT AHEAD OF THE TROUGH THIS AFTERNOON AND
EARLY EVENING. EXPECT ENOUGH LIFT THIS MORNING TO PRODUCE SHOWERS
AND POSSIBLY A FEW WEAK STORMS. AS LIFT AND INSTABILITY INCREASE...
CONVECTION WILL BECOME WIDESPREAD OVER CENTRAL COLORADO THIS
AFTERNOON AND SPREAD OVER THE EASTERN PLAINS THIS EVENING. BECAUSE
OF THE INSTABILITY...SCATTERED STORMS SHOULD FORM PRIOR TO THE MAIN
SWATH OF SHOWERS AND STORMS. CAPES OF UP TO 1500 J/KG WILL BE
POSSIBLE THIS AFTERNOON OVER THE PLAINS IF TEMPERATURES CLIMB INTO
THE LOWER 70S AND DEW POINTS ARE IN THE MID 50S. THIS INSTABILITY
COMBINED WITH VERY GOOD SHEAR WILL LIKELY PRODUCE A FEW SEVERE
STORMS WITH DAMAGING WIND...HAIL AND POSSIBLY TORNADOES. BEST CHANCE
FOR SEVERE STORMS WILL BE EAST OF A LINE FROM GREELEY TO DENVER
INTERNATIONAL AIRPORT. THOUGH CAN'T RULE OUT SEVERE STORMS WEST TO
THE FOOTHILLS.

MODELS IN GOOD AGREEMENT IN SHOWING A LINE OF CONVECTION MOVING
ACROSS NORTHEAST COLORADO THIS EVENING. WEST PARTS OF THE AREA WILL
START TO SEE DRYING AND SUBSIDENCE LATE THIS EVENING...WHICH WILL
SPREAD EAST OVERNIGHT. BY TUESDAY MORNING...EXPECT DRY CONDITIONS
ACROSS THE AREA.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 402 AM MDT MON SEP 29 2014

OPERATIONAL MODELS AGREE IN PINWHEELING THE CLOSED UPPER LOW/NEG
TILT TROUGH NORTHEASTWARD ACROSS WYOMING AND NORTHERN GREAT PLAINS
ON TUESDAY...PLACING NRN COLORADO IN A DRIER ZONAL FLOW. TUESDAY
LOOKS DRY EAST OF THE MTNS WITH PREVAILING WLY/DOWNSLOPE FLOW.
WHEREAS MTN AREAS...PARTICULARLY AREAS WEST OF THE CONTINENTAL
DIVIDE...REMAIN IN A MORE FAVORABLE POSITION TO SEE LIGHT
OROGRAPHIC AND/OR CONVECTIVE PCPN BY LATE IN THE DAY IN ADVANCE
OF A MID-LEVEL PERTABATION FORMING IN THE LEFT FRONT QUAD OF A
90+ KT JET DIVING SEWRD ACRS THE CENTRAL GREAT BASIN. MODELS SHOW
THE JET CARVING OUT A POSITIVE TILT LONGWAVE TROUGH OVER THE
GREAT BASIN TUESDAY NIGHT/WEDNESDAY...AND SWINGING ACRS ERN
COLORADO WEDNESDAY NIGHT. MODEL QG VERTICAL VELOCITY FIELDS
INDICATE WEAK TO MODERATE LARGE SCALE ASCENT OVER THE FORECAST
AREA DURING THE DAY WEDNESDAY AS A 80-100KT JET PASSES JUST TO OUR
SOUTH. COOLING ALOFT WILL STEEPEN LAPSE RATES AND CYCLONIC
UPSLOPE FLOW BEHIND A COLD FRONT THAT PASSES THROUGH THE DENVER
METRO AREA DURING THE MORNING WILL PROVIDE ADDITIONAL LIFT FOR
WIDESPREAD CLOUD COVER AND PRECIPITATION BY THE AFTERNOON. ALL
THIS POINTS TO A COOL...WET DAY WITH MODEL GUIDANCE INDICATING
HIGHS ONLY IN THE 60S AT LOWER ELEVATIONS AND 30S TO LOWER 50S IN
THE HIGH COUNTRY. MTN AREAS ROUGHLY ABOVE TIMBERLINE COULD SEE A
MIX OF RAIN/SNOW DURING THE DAYLIGHT HOURS WITH SPOTTY LIGHT SNOW
ACCUMULATION BY LATE AFTERNOON. BY EVENING WITH THE THERMAL
TROUGH PASSING OVERHEAD...SNOW LEVEL IS EXPECTED TO LOWER TO
AROUND THE 9500 OR 10K FOOT LEVEL. HOWEVER...MOISTURE APPEARS TO
BE ON THE DECLINE AT THAT TIME WITH DRIER STABLE AIR SPREADING
IN BEHIND THE TROUGH. HIGH MTN AREAS COULD STILL END UP WITH A
FEW INCHES OF SNOW BY LATE WEDNESDAY NIGHT. MODEL RAIN TOTALS ON
THE PLAINS VARY ANYWHERE FROM A COUPLE TENTHS OF AN INCH TO AROUND
0.75 INCH BY MID-EVENING WEDNESDAY...WITH THE GREATER AMOUNTS
SCATTERED ACRS THE NERN CORNER OF THE STATE.

BY THURSDAY...TROUGH MOVES EAST AND FLOW ALOFT GOES
NORTHWESTERLY. AS A RESULT EXPECT SLIGHTLY WARMER TEMPERATURES
WITH MUCH MORE SUNSHINE.

FRIDAY THROUGH SUNDAY...LARGE UPPER RIDGE BUILDING OVER THE WEST
COAST GRADUALLY SHIFTS EAST OVER THE GREAT BASIN BY WEEKS END. THE
CWA REMAINS UNDER THE INFLUENCE OF NORTHWEST FLOW ALOFT...BUT
TEMPERATURES ARE FORECAST TO GRADUALLY WARM A FEW DEGS EACH DAY WITH
PLENTY OF SUNSHINE. HOWEVER BY SUNDAY...COULD SEE TEMPERATURES
DIP SOME WITH PASSAGE OF A WEAK MOSTLY DRY COLD FRONT.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 959 AM MDT MON SEP 29 2014

STRATUS DECK AROUND 2000 FT AGL IS EXPECTED TO GRADUALLY BREAK
TOWARD 18Z-19Z WITH INCREASED MIXING AHEAD OF UPPER LEVEL TROUGH.
THUNDERSTORMS WILL BE LIKELY 20Z-01Z...FIRST NEAR THE FOOTHILLS
AFFECTING KBJC AND KAPA AND THEN TOWARD 21Z-22Z AT KDEN. MAIN
THREAT OF SEVERE STORMS WOULD BE JUST SOUTH OF THE FRONT RANGE
AIRPORTS BUT ANY STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND
GUSTS TO AROUND 40-45 KTS GIVEN STRENGTHENING MID LEVEL FLOW.
LITTLE THREAT OF STORMS AFTER 01Z AS DOWNSLOPE AND SUBSIDENCE
FOLLOW MAIN BATCH OF ORGANIZED STORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BARJENBRUCH
SHORT TERM...MEIER
LONG TERM...BAKER
AVIATION...BARJENBRUCH
Hazardous weather outlook, Sep 29, 10:18 AM MST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1118 AM MDT MON SEP 29 2014

COZ030>051-301730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1118 AM MDT MON SEP 29 2014

...SEVERE STORMS INCLUDING A FEW TORNADOES POSSIBLE OVER NORTHEAST
COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS WILL LIKELY DEVELOP OVER PORTIONS OF
EASTERN COLORADO THIS AFTERNOON AND EVENING. SHOWERS AND STORMS
WILL FIRST DEVELOP ACROSS THE HIGHER TERRAIN THROUGH THE NOON
HOUR...AND THEN SPREAD NORTHEAST ACROSS THE FRONT RANGE URBAN
CORRIDOR THROUGH MID AND LATE AFTERNOON. AS THE STORMS ENCOUNTER A
MORE UNSTABLE ENVIRONMENT OVER THE EASTERN PLAINS...SEVERE STORMS
WILL LIKELY DEVELOP WITH HIGH WINDS...LARGE HAIL...AND EVEN A FEW
TORNADOES POSSIBLE. THE MOST INSTABILITY AND STRONGEST WIND SHEAR
WILL DEVELOP IN THE LINCOLN AND WASHINGTON COUNTY AREAS...PUTTING
THE HIGHEST RISK OF SEVERE STORMS IN THOSE LOCATIONS. THOSE STORMS
WILL THEN MOVE QUICKLY NORTHEAST INTO LOGAN...SEDGWICK...AND
PHILLIPS COUNTIES LATE THIS AFTERNOON AND EVENING. WIND GUSTS
BETWEEN 60 AND 70 MPH AND LARGE HAIL WILL ALSO BE POSSIBLE FROM
ORGANIZED LINES OF STORMS.

HEAVY RAIN WILL ALSO BE POSSIBLE THIS EVENING ACROSS THE NORTHEAST
PLAINS...ALTHOUGH THE THREAT OF FLASH FLOODING WILL BE LIMITED BY
FAST STORM MOVEMENT. SOME SNOW WILL OCCUR IN THE MOUNTAINS ABOVE
10 THOUSAND FEET.

A STRONG UPPER LEVEL DISTURBANCE AND STRONG WIND SHEAR IN THE
ATMOSPHERE WILL BRING THE THREAT OF SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE OUTLOOK AREA WILL BE IN BETWEEN WEATHER SYSTEMS TUESDAY WITH
ONLY A FEW SHOWERS AND BREEZY CONDITIONS IN THE MOUNTAINS. ANOTHER
SYSTEM WILL CROSS THE AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT
BRINGING A GOOD CHANCE OF PRECIPITATION TO ALL OF THE OUTLOOK
AREA AT THAT TIME. THIS SYSTEM WILL BE COLD ENOUGH TO BRING SOME
ACCUMULATING SNOWS TO MUCH OF THE HIGH COUNTRY WITH RAIN AT LOWER
ELEVATIONS. SCATTERED MOUNTAIN SNOW SHOWERS WILL PROBABLY LINGER
INTO THURSDAY.

DRIER CONDITIONS ARE EXPECTED FOR LATER IN THE WEEK AND INTO THE
WEEKEND WITH TEMPERATURES WARMING TO NEAR SEASONAL NORMALS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ON THE EASTERN COLORADO
PLAINS AFTER 2 PM.

BARJENBRUCH/ET

In the hours before

Local storm report, Sep 29, 1:20 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
220 PM MDT MON SEP 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             1 SSE HIGHLANDS RANCH   39.54N 104.96W
09/29/2014  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&

KFREDIN

The radar

The Denver radar (KFTG), 45 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

17 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Douglas

When
September 29, 1:20 PM MST
Where
Douglas County, 0.87 mi SE of Highlands Ranch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.540, -104.960

Hail, Douglas

When
September 29, 1:26 PM MST
Where
Douglas County, Highlands Ranch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.550, -104.970

Hail, Arapahoe

When
September 29, 1:32 PM MST
Where
Arapahoe County, Cherry Hills Vlg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.580, -104.950

Hail, Arapahoe

When
September 29, 1:33 PM MST
Where
Arapahoe County, 2.33 mi NNW of Centennial Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.600, -104.870

Hail, Arapahoe

When
September 29, 1:34 PM MST
Where
Arapahoe County, 2.33 mi NNW of Centennial Airport
Measured
1.75 in hail
Property damage
$213 million
Reported by
Trained Spotter
Coordinates
39.600, -104.870

Hail, Arapahoe

When
September 29, 1:35 PM MST
Where
Arapahoe County, 2.33 mi NNW of Centennial Airport
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.600, -104.870

Hail, Arapahoe

When
September 29, 1:42 PM MST
Where
Arapahoe County, 3.19 mi W of (Bkf)buckley Air Force Base
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.810

Hail, Arapahoe

When
September 29, 1:43 PM MST
Where
Arapahoe County, 3.19 mi W of (Bkf)buckley Air Force Base
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.810

Hail, Elbert

When
September 29, 1:51 PM MST
Where
Elbert County, 3.28 mi WNW of Elizabeth
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.360, -104.660

Hail, Arapahoe

When
September 29, 1:55 PM MST
Where
Arapahoe County, 1.48 mi SSW of (Bkf)buckley Air Force Base
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.680, -104.760

Hail, Arapahoe

When
September 29, 1:58 PM MST
Where
Arapahoe County, (Bkf)buckley Air Force Base
Measured
1 in hail
Reported by
ASOS
Coordinates
39.700, -104.750

Hail, Elbert

When
September 29, 2:05 PM MST
Where
Elbert County, 7.6 mi N of Elizabeth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.460, -104.600

Hail, Arapahoe

When
September 29, 2:05 PM MST
Where
Arapahoe County, 2.66 mi E of (Bkf)buckley Air Force Base
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.700

Hail, Washington

When
September 29, 2:26 PM MST
Where
Washington County, 0.53 mi W of Otis
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.150, -102.960

Thunderstorm Wind, Adams

When
September 29, 2:30 PM MST
Where
Adams County, 9.93 mi NNE of Manila
Measured
70 kt (81 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.900, -104.420

Thunderstorm winds downed power poles along CO 79.

Hail, Washington

When
September 29, 2:42 PM MST
Where
Washington County, 0.87 mi NW of Otis
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.160, -102.960

Hail, Washington

When
September 29, 3:51 PM MST
Where
Washington County, 1.74 mi NW of Thurman
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.620, -103.240

Hail, Morgan

When
September 29, 3:57 PM MST
Where
Morgan County, 1.48 mi NNE of Ft Morgan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.270, -103.790

Thunderstorm Wind, Morgan

When
September 29, 4:06 PM MST
Where
Morgan County, 1.48 mi NNE of Ft Morgan
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.270, -103.790

Intense thunderstorm winds downed some trees in Fort Morgan.

Thunderstorm Wind, Morgan

When
September 29, 4:09 PM MST
Where
Morgan County, 1.48 mi NNE of Ft Morgan
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.270, -103.790

Thunderstorm Wind, Lincoln

When
September 29, 4:44 PM MST
Where
Lincoln County, Hugo
Measured
66 kt (76 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.130, -103.470

Flash Flood, Washington

When
September 29, 8:45 PM MST to 10:00 PM MST
Where
Washington County, 6.64 mi NNW of Burdett to 5.91 mi NW of Burdett
Cause
Heavy Rain
Injuries
0 direct, 1 indirect
Property damage
$100,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
40.440, -103.020

Strong thunderstorms producing up to 4 inches of rainfall, caused flash flooding. State Highway 61 was closed following an accident involving a semi-truck. Several sections of the highway experienced flooding. Extensive flooding was also observed in fields and ditches north and west along the highway towards Sterling. Several county roads were reportedly washed out.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538615, 538614, 538619, 538618, 538617, 538616, 538621, 538620, 538622, 538623, 538625, 538624, 538627, 538626, 538631, 538628, 538629, 538630, 538633, 538632, 538634, 543156.